Kansas, 2012Tornadoes and Hail in Kansas, May 25, 2012
May 25, 2012 · NWS ICT · 5 events in 1 county or zone
Three tornadoes touched down in Russell county causing damage on the south side of town.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Three tornadoes touched down in Russell county causing damage on the south side of town.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at May 25, 5:44 PM CST, 4 minutes earlier.
Area forecast discussion, May 25, 5:44 PM CST, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
644 PM CDT FRI MAY 25 2012
.AVIATION...00Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
THE MAIN AVIATION FORECAST CONCERN IS THUNDERSTORM POTENTIAL IN
THE NEAR TERM.
AS OF 2330Z A THUNDERSTORM IS MOVING JUST TO THE NORTH AND WEST OF
KRSL. THIS STORM AND OTHERS BEHIND IT WILL IMPACT THE KRSL TAF
SITE FOR THE NEXT FEW HOURS. HAVE PUT A VCTS WITH A TEMPO GROUP TO
HANDLE THE STORMS OFF AND ON. OUTSIDE OF KRSL THUNDERSTORM CHANCES
DROP AND HAVE LEFT THE OTHER TERMINALS DRY. OTHERWISE SOUTHERLY
WINDS WILL BE STRONG THROUGH THE REMAINDER OF THE PERIOD SATURDAY.
BILLINGS
&&
.PREV DISCUSSION... /ISSUED 244 PM CDT FRI MAY 25 2012/
DISCUSSION...
FORECAST CHALLENGE...CONVECTIVE CHANCES/TRENDS THROUGH THE
HOLIDAY WEEKEND AND WINDY/WARMTH ON SATURDAY.
TONIGHT-SATURDAY
THE NORTHWARD MIGRATION OF THE SURFACE WARM FRONT HAS BEEN
DIURNALLY SLOWER AND CLOSER TO THE RECENT RUNS OF THE NAM. THE
FRONT IS EXPECTED TO BE SITUATED CLOSE TO THE I-70 CORRIDOR NEAR
PEAK HEATING WHERE THE LATEST RUC/SPC MESO PROGS SHOW MLCAPE
VALUES IN EXCESS OF 4500 J/KG AND STRONG DEEP LAYER SHEAR/VEERING
WIND PROFILE. HOWEVER INITIATION OF DEEP CONVECTION WILL HINGE ON
DEGREE OF REMAINING CAP STRENGTH IN LIEU OF ENOUGH CONVERGENCE
ALONG THE BOUNDARY TO EFFECTIVELY BREAK IT. SO WILL CONTINUE TO
SHOW SLIGHT POPS ACROSS PORTIONS OF CENTRAL KANSAS THIS EVENING
AND HIGHLIGHT THE CONDITIONAL SEVERE POTENTIAL IN THE HAZARDOUS
WEATHER OUTLOOK. OTHERWISE THE UPPER TROF WILL CONTINUE TO DEVELOP
ACROSS THE WESTERN CONUS INTO SATURDAY WITH STOUT SOUTHERLY WINDS
AND UNSEASONABLY WARM TEMPERATURES EXPECTED ACROSS THE FORECAST
AREA. A PLUME OF TROPICAL MOISTURE EMANATING FROM BUD WAS ALREADY
MAKING NORTHWARD PROGRESS ACROSS SOUTHWEST TEXAS THIS AFTERNOON.
THE MODELS SHOW THIS PLUME ADVECTING NORTH IN THE FLOW ALOFT
ACROSS KANSAS ON SATURDAY. WHILE THE ATMOSPHERE LOOKS CAPPED FOR
THE MOST PART WITH FOCI SHUNTED NORTH OR WEST OF THE AREA...SUCH
TROPICAL CONNECTIONS ARE ALWAYS CAUSE FOR A SECOND LOOK WITH
REGARD TO CONVECTIVE POTENTIAL. THE PROGGED CAP IS WEAKEST ACROSS
PORTIONS OF CENTRAL KANSAS...SO WILL KEEP SLIGHT MENTION FOR
MAINLY DIURNALLY DRIVEN STORMS IN THESE AREAS LATE SATURDAY. THE
AFOREMENTIONED SOUTH WINDS MAY FLIRT WITH ADVISORY CRITERIA ACROSS
BARTON/RUSSELL COUNTIES AS WELL...THOUGH FORECAST COLLABORATION
SUPPORTED HOLDING OFF FOR NOW ON HEADLINES.
SUNDAY-MONDAY
THE UPPER TROF IS STILL PROGGED TO LIFT BODILY NORTHEAST ACROSS
THE ROCKIES ON SUNDAY AND ACROSS THE NORTHERN PLAINS DURING
MONDAY. THIS WILL PUSH THE ASSOCIATED SURFACE DRY-LINE/COLD FRONT
EAST ACROSS THE FORECAST AREA BY SUNDAY NIGHT/MONDAY. LITTLE
CHANGE TO THE GOING FORECAST WAS NEEDED IN THIS REGARD...WITH THE
RELATIVELY BETTER PRECIP/CONVECTIVE CHANCES ACROSS CENTRAL KANSAS
ON SUNDAY NIGHT.
TUESDAY-FRIDAY
THE OUTER PERIODS REMAIN A BIT OF A CHALLENGE WITH REGARD TO
PRECIP CHANCES. THE LATEST GFS AND EVEN TO SOME EXTENT ECMWF
WOULD GENERALLY SUGGEST DRIER AIR MITIGATING PRECIP CHANCES
BEHIND THE FRONTAL PASSAGE ON TUESDAY. THE GFS ALSO SHOWS A
STRONGER UPPER TROF DROPPING SOUTHEAST ACROSS THE PLAINS AND
MIDWEST BY WEDNESDAY AND THURSDAY. WHILE THE POTENTIAL FOR A
PRECARIOUS AND DISTURBED NORTHWEST UPPER FLOW REGIME REMAINS
PLAUSIBLE...THE GFS SUGGESTS A MORE DEFINITIVE CHANCE FOR
PRECIP ON WEDNESDAY FOLLOWED BY MUCH COOLER TEMPS AND MAINLY
DRY WEATHER BY THURSDAY. SINCE CONSENSUS STILL SEEMS TO BE
LACKING IN THE OPERATIONAL OR ENSEMBLES OF ANY PARTICULAR
MODELS...WILL MAKE LITTLE CHANGE TO THE GOING FORECAST FOR THE
MID-WEEK PERIODS AND SHOW A DRY FORECAST FOR THE NEW DAY 7/FRI.
DARMOFAL
AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
WARM FRONTAL BOUNDARY CONTINUES TO MAKE SLOW PROGRESS NORTHWARD INTO
CEN KS AT THIS TIME...WITH SOUTHERLY GUSTY WINDS TO THE SOUTH OF THE
BOUNDARY IN THE WARM SECTOR. STILL SEEING SOME MVFR CEILINGS IN AND
NEAR THE WARM FRONT ALONG INTERSTATE 70 FROM KSLN TO KRSL. EXPECT
THIS AREA OF MVFR CEILINGS TO SLOWLY RISE TO VFR LATER THIS
AFTERNOON AS WARM FRONT LIFTS A LITTLE FURTHER NORTH OF I-70 WITH A
BETTER MIXED BOUNDARY LAYER IN THE WARM SECTOR.
SOME CONCERN ABOUT AN ISOLATED CONVECTIVE CHANCE IN AND NEAR THE
KRSL TAF SITE BETWEEN 22Z/FRI AND 02Z/SAT...AS POSITION OF THE
TRIPLE POINT /DRY LINE/WARM FRONT INTERSECTION/ WILL BE JUST WEST
OF THIS LOCATION. A VERY UNSTABLE AIRMASS IS LOCATED IN THE WARM
SECTOR...BUT ALSO THIS AREA REMAINS CAPPED FROM THE WARMER AIR ALOFT
MOVING INTO THE AREA. SO CHANCES OF CONVECTION SEEM LIMITED...AS
CAPPING INVERSION DOESNT ERODE UNTIL NEAR 00Z. SO WILL NOT MENTION
ANY VCTS IN THE KRSL TAF FOR NOW...AS CHANCES SEEMS VERY LIMITED.
EXPECT SOME MID LEVEL CLOUD COVER TO OVERSPREAD MOST OF THE AREA
THIS EVENING AND OVERNIGHT...BUT EXPECT CEILINGS TO REMAIN VFR.
KETCHAM
&&
.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT 73 92 72 91 / 10 10 10 10
HUTCHINSON 72 94 71 91 / 10 10 10 10
NEWTON 73 93 72 90 / 10 10 10 10
ELDORADO 72 92 71 89 / 10 10 10 10
WINFIELD-KWLD 73 92 72 91 / 10 10 10 10
RUSSELL 70 95 71 91 / 20 20 20 20
GREAT BEND 70 95 71 91 / 20 20 20 20
SALINA 73 95 72 92 / 20 10 10 10
MCPHERSON 73 94 72 91 / 10 10 10 10
COFFEYVILLE 72 92 71 90 / 10 10 10 10
CHANUTE 72 91 70 89 / 10 10 10 10
IOLA 71 91 70 89 / 10 10 10 10
PARSONS-KPPF 72 92 71 90 / 10 10 10 10
&&
.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, May 25, 2:57 PM CST, 2 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
357 PM CDT FRI MAY 25 2012
KSZ032-033-047>053-067>072-082-083-091>096-098>100-262100-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
357 PM CDT FRI MAY 25 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.
.DAY ONE...TONIGHT
ISOLATED SUPERCELL THUNDERSTORMS WILL BE POSSIBLE THIS EVENING
ACROSS CENTRAL KANSAS. IF STORMS DEVELOP THEY WILL LIKELY BE
SEVERE...CAPABLE OF VERY LARGE HAIL TO AROUND 2 INCHES IN
DIAMETER AND DAMAGING WINDS TO 75 MPH. TORNADOES WILL ALSO BE
POSSIBLE.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS ON SATURDAY AFTERNOON
AND EVENING ACROSS CENTRAL KANSAS. A FEW STRONG STORMS WITH GUSTY
WINDS AND HAIL WILL BE POSSIBLE.
THUNDERSTORM CHANCES ARE THEN EXPECTED TO INCREASE FROM SUNDAY
AFTERNOON THROUGH SUNDAY NIGHT. SEVERE STORMS WILL BE POSSIBLE
WITH THIS ACTIVITY...MAINLY FOR LOCATIONS WEST OF THE KANSAS
TURNPIKE.
A SLIGHT CHANCE FOR THUNDERSTORMS WILL CONTINUE ACROSS THE FLINT
HILLS AND SOUTHEAST KANSAS ON MONDAY...AND PERIODICALLY ACROSS
THE ENTIRE AREA FROM TUESDAY THROUGH THURSDAY. STRONG STORMS WILL
BE POSSIBLE WITH ANY OF THIS ACTIVITY NEXT WEEK.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION IS POSSIBLE THIS EVENING ACROSS
CENTRAL KANSAS.
&&
FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP
KED
Tornado, Russell
- When
- May 25, 5:48 PM CST to 5:50 PM CST
- Where
- Russell County, 4.15 mi S of Gorham to 3.44 mi SSE of Gorham
- Rating
- EF0
- Path length
- 1.4 mi
- Path width
- 50 yd
- Reported by
- Trained Spotter
- Coordinates
- 38.820, -99.020
Brief tornado touchdown in open country.
Tornado, Russell
- When
- May 25, 7:35 PM CST to 7:37 PM CST
- Where
- Russell County, 6.22 mi S of Gorham to 5.93 mi S of Gorham
- Rating
- EF0
- Path length
- 0.62 mi
- Path width
- 50 yd
- Reported by
- Trained Spotter
- Coordinates
- 38.790, -99.020
Brief touchdown over open country.
Tornado, Russell
- When
- May 25, 7:44 PM CST to 7:50 PM CST
- Where
- Russell County, 6.8 mi NW of Milberger to 5.71 mi SW of Russell
- Rating
- EF0
- Path length
- 5.81 mi
- Path width
- 100 yd
- Reported by
- Trained Spotter
- Coordinates
- 38.780, -99.020
The tornado moved over open country.
Hail, Russell
- When
- May 25, 7:45 PM CST to 7:46 PM CST
- Where
- Russell County, Gorham
- Measured
- 1.25 in hail
- Reported by
- Emergency Manager
- Coordinates
- 38.880, -99.020
Tornado, Russell
- When
- May 25, 8:40 PM CST to 8:44 PM CST
- Where
- Russell County, 1.67 mi S of Russell to 1.5 mi S of Russell
- Rating
- EF2
- Path length
- 0.17 mi
- Path width
- 150 yd
- Reported by
- Storm Chaser
- Coordinates
- 38.856, -98.854
Tornado moved through a small housing area just to the south of Russell causing extensive damage to four homesteads.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Kansas, May 25, 2012EF2 · 21 events
- Hail in Nebraska, May 25, 2012$1.4 million · 2.75 in hail · 3 events
- High Wind in Nevada, May 25, 2012$60,000 · 70 kt wind · 5 events
- Hail and Damaging Winds in Oklahoma, May 25, 2012$40,000 · 1 in hail · 8 events
- Hail and Damaging Wind in Ohio, May 25, 2012$50,000 · 50 kt wind · 3 events
- Hail in Iowa, May 25 to 26, 2012$12,000 · 1 in hail · 5 events
- Hail in Missouri, May 25, 20121.75 in hail · 8 events
- Drought in Indiana, May 25 to 31, 20126 events
- Flash Flooding and Hail in Missouri, May 25, 20121 in hail · 6 events
- High Wind in Utah, May 25 to 26, 201276 kt wind · 5 events
- Hail in Iowa, May 25 to 26, 20121 in hail · 5 events
- Wildfire in Washington, May 25, 2012$12,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 374110, 374115, 374116, 384519, 374117.